MENU
ConsumerLab.com Answers

Question:
I have been having neurological symptoms, and a blood test showed I have toxic levels of vitamin B-6. My multivitamin contains 75 mg of B-6, but this is below the upper limit of 100 mg per day. Could my vitamin contain more than it lists?

Answer:
As noted in our B Vitamin Supplements Review, unless you are deficient, you only need to get slightly less than 2 mg of vitamin B6 per day from your diet (including supplements), while the daily upper tolerable intake level (UL) is 100 mg. When you exceed the UL, you start increasing your chances of side effects. [Update: In 2016, the FDA reduced the Daily Value for B-6 to 1.7 mg, but this won't be reflected on most supplement labels until 2018 or 2019.]

Since supplements are required to provide at least 100% of their listed amounts of ingredients at the time you purchase them and, if properly maintained, until a listed expiration date, it is customary and acceptable for companies to put in a bit more (an "overage") than the listed amount of an ingredient to compensate for normal degradation. In fact, according the USP, up to 50% more is permitted for B vitamins.

So, yes, it is possible that your multivitamin provided more than the daily upper limit of vitamin B6 -- putting you at some risk of toxicity. This is because your supplement provided an amount of B6 close to the upper limit (and much more than normally needed) and there is an allowable manufacturing overage, as noted above. However, side effects have generally been reported with daily intakes above 200 mg and, more typically, above 1,000 mg, so it would be unusual for the B6 in your supplement alone (if properly made) to cause the side effects you reported. Foods also contribute B6, but it would also be unusual for any non-fortified food to have put you over the UL since foods naturally rich in B6 (like liver, other meats, potatoes, and bananas) provide about 0.25 to 1 mg of B6 per serving. 

Be aware that Europe uses a more conservative daily upper limit (25 mg) than in the U.S.  

For more about vitamin B6 see the B Vitamin Supplements Review >>

Become a Member
INSTANT ACCESS TO REVIEW OVER 1000 PRODUCTS!


Also see answers to these questions:



The maker of my multivitamin says it doesn't include folic acid because too much from supplements can be harmful. Is that true? >>

Can taking too much vitamin B-6 be dangerous? The label on my multivitamin states it contains 2000% the Daily Value!  >>

Can taking too much vitamin B-12 be dangerous? The label on my B-complex states it contains 50,000% the Daily Value!  >>



See other recent and popular questions >>
Comments
Add Comment

Arch13875   March 29, 2017
I suffered from a large B6 deficiency. It caused symptoms from temperature regulation to mental function. Something circulating in the blood was compounding it to take it out. Cure was to take 50 to 100 mg/day. Really made a big difference. It seems we don't know much about this vitamin if some people are reporting toxic effects at these levels.

ConsumerLab.com   April 7, 2017
Hi Arch - Higher doses may be appropriate to correct a deficiency, but if you are not deficient and get too much B-6, adverse effects can occur.

Jan13907   April 9, 2017
I think the EU, Great Britain and Canada are way ahead of the US, in considering safety issues. I had been taking 100mg of B6 daily, and now take only 25mg. I changed several months ago, when a saw an article on this issue.

ConsumerLab.com   April 10, 2017
That's good. Just for others who may be reading this, keep in mind that this is an upper limit. If you are not deficient, it's still way above the amount most people need.

Richard5840   July 5, 2015
Re companies putting in on overage of an ingredient to maintain 100% of the required amount over time: Hard to imagine they feel the need to do this when the expiration date is typically 2 or 3 years after manufacture, similar to what drugs makers list as the shelf life in the original bottle a pharmacist receives. While I know it's not recommended -- and may vary by drug -- I have taken ibuprofen, as well as several blood pressure medicines, more than 5 years past the expiration date, and they were just as effective as they were originally. It would be interesting for CL to test some passing supplements that expired years ago, and see what kinds of results you get re degradation (or not).

Catherine5837   July 5, 2015
I just noticed this article in the new issue of J of Nutrition. The genetic stuff is technically a bit over my head but it may be relevant to this discussion if anyone wants to take a look -

"Common Variants at Putative Regulatory Sites of the Tissue Nonspecific Alkaline Phosphatase Gene Influence Circulating Pyridoxal 5'-Phosphate Concentration in Healthy Adults" J. Nutr. July 1, 2015vol. 145 no. 7 1386-1393

(Pyridoxal 5'-Phosphate is the biomarker of B6 as measured in plasma)

Michael5833   July 2, 2015
I know another patient who had a very similar experience. She was taking a standard B supplement with 100% the daily value of B6, and no other supplements or other products containing B vitamins. She rapidly developed neurological symptoms, which resolved when she switched to taking B1 and B2 supplements without any B6. I would love to gather more reports of this response -- I suspect that there may be some people who are hypersensitive to B6, or who have a variation in B6 metabolism that allows them to reach toxic levels at "normal" supplement doses.

ConsumerLab.com   July 2, 2015
Hi Michael - Please note that it would be very unusual to develop B-6 toxicity from a supplement claiming 100% of the Daily Value (which is 2 mg), unless there was a significant manufacturing error.

Michael5836   July 2, 2015
I agree that this would be unusual; the question is whether it's impossible (barring a manufacturing error, as you noted), or whether there's a small subset of people who are hypersensitive to B6 supplementation. If such people do exist, it would be important for doctors and consumers to know that they shouldn't categorically rule out normal levels of B6 supplementation as a possible cause of neurological symptoms.

Elizabeth5829   July 1, 2015
I had a similar experience. My B-Complex only had 50mg of B6, but when my PCP tested by B6 levels, they were 5x what they should have been. He told me to immediately stop my supplement - permanent damage can occur if the B6 levels are too high for too long. I stopped the supplement and my symptoms resolved over time.

catherine5831   July 2, 2015
If you wouldn't mind sharing, what were the side effects you were experiencing?

ConsumerLab.com   July 2, 2015
Hi Catherine - The side effects the CL Member reported experiencing were neurological symptoms, tingling & buzzing of feet, skin crawling sensations, balance problems, dizziness, brain fog, fatigue, skin allergies and acne.

Kim5827   July 1, 2015
Are you drinking energy drinks? They're full of B-Vitamins. Like 1200% of daily requirement.

Enid Marie5826   July 1, 2015
I thought the B vitamins were all water soluble and did not build up in the body so you would not build up toxic levels,

ConsumerLab.com   July 7, 2015
Hi Enid - Thank you for your question. We've now answered it here: https://www.consumerlab.com/answers//water_soluble_toxicity/

This CL Answer initially posted on 7/1/2015. Last updated 8/3/2017.

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Edit Comment...

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:
THANK YOU FOR SUCCESSFULLY UPDATING YOUR EMAIL ADDRESS!

PLEASE BE AWARE that the email address is now your sign-in email address, replacing any previous username. Your password has not changed.

If you do not receive our newsletter at this new address within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support

THANK YOU FOR SUCCESSFULLY RESUBSCRIBING TO THE NEWSLETTER!

If you do not receive our newsletter within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support